Idaho, 2009

Flash Flood in Idaho, June 14, 2009

June 14, 2009 · NWS PIH · 1 event in 1 county or zone

Heavy rains during the month of June caused exposed houses in the Hidden Valley subdivision in Pocatello to flood. As much as 4 inches of water was found in homes exposed to hillsides.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy rains during the month of June caused exposed houses in the Hidden Valley subdivision in Pocatello to flood. As much as 4 inches of water was found in homes exposed to hillsides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 14, 1:59 AM MST, 1 minute earlier.

Area forecast discussion, Jun 14, 1:59 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
259 AM MDT SUN JUN 14 2009

.DISCUSSION...ELONGATED TROUGH STRETCHING INTO NORTHERN CALIFORNIA
THIS MORNING EXPECTED TO PUSH INTO SOUTHERN IDAHO TODAY. ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED...AND SHOULD INCREASE
THIS AFTERNOON WITH THE LOW MOVING CLOSER TO THE AREA. PRECIPITABLE
WATER AMOUNTS REMAIN HIGH WITH MODEL AMOUNTS APPROACHING 1 INCH.
WITH A SLIGHT BREAK IN THE SHOWERS THIS MORNING AND SOME BREAKS IN
THE CLOUDS...STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. IN PARTICULAR...HEAVY RAINFALL IS EXPECTED BUT SMALL HAIL
AND GUSTS ARE ALSO POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH TONIGHT FOR MOUNTAINOUS AREAS DUE TO THESE SHOWERS
TRAINING OVER AREAS THAT HAVE RECENTLY RECEIVED LARGE PRECIPITATION
AMOUNTS. UPPER LOW FINALLY DRIFTS EAST OF THE AREA MONDAY NIGHT
WITH SPLIT FLOW DEVELOPING ON TUESDAY. AS A RESULT...EXPECT
SOMEWHAT OF A BREAK FROM SHOWERS AND THUNDERSTORMS WITH ONLY
SLIGHT CHANCES. MODELS CONTINUE TO STRUGGLE WITH CONSISTENCY AND
AGREEMENT FROM MID-WEEK ONWARD. THE GFS POINTS TO A RIDGE SETTING
UP OVER THE GREAT BASIN WITH A MUCH DRIER PATTERN IN STORE. THE
ECMWF HOWEVER DEVELOPS A DEEP LOW IN THE EASTERN PACIFIC AND
THROWS IDAHO INTO A WETTER AND MORE ZONAL/SOUTHWEST FLOW. LOW
CONFIDENCE REMAINS AS WELL AS CLIMO TYPE POPS. TEMPERATURES APPEAR
TO MODERATE AS WELL AND RISE ABOVE NORMAL BY THE END OF THE WEEK.
HANKO

AND
TUESDAY...HOWEVER SCATTERED INTO TUESDAY. AIRMASS ALOFT REMAINS
CYCLONIC WITH GOOD INSTABILITY SO EXPECT THUNDERSTORMS AGAIN ON
MONDAY. TUESDAY MAY BE THE DRIEST DAY OF THE NEXT WEEK WITH
TRANSITORY RIDGE OVERHEAD AND NEXT PACIFIC LOW DIGGING INTO
CENTRAL CALIFORNIA.

&&

.AVIATION...AN UPPER LOW OVER THE NRN SIERRA THIS MORNING WILL
GRADUALLY ADVANCE NE THROUGH SRN IDAHO THIS AFTERNOON/EVE PROMOTING
ANOTHER ROUND OF WIDESPREAD SHOWERS AND THUNDERSTORMS. VFR
CONDITIONS ANTICIPATED THROUGHOUT THE SNAKE RIVER PLAIN WITH
TEMPORARY MVFR CONDITIONS IN TSTMS FROM 18Z-03Z SUNDAY
AFTERNOON/EVE. MODELS SUGGEST KSUN WILL SEE LOWER CIGS AND CURRENT
OBSERVATIONS HAVE MOVED IN THAT DIRECTION. THUS WILL TREND WITH A
LOWER MVFR CIG AT KSUN THROUGH THE PERIOD. HUSTON

&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM POSITIONED OVER THE NORTHERN
SIERRA THIS MORNING WILL CONTINUE TO MIGRATE NE INTO SRN IDAHO THIS
AFTERNOON PROMOTING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS.
SOME STORMS MAY PRODUCE HEAVY RAIN. WET AND UNSTABLE CONDITIONS
CONTINUE THROUGH WEDNESDAY AS ADDITIONAL PACIFIC DISTURBANCES
ADVANCE INTO THE WRN STATES. HUSTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IDZ018-019-022>025-
031-032.

&&
Hazardous weather outlook, Jun 13, 2:58 AM MST, 23 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
358 AM MDT SAT JUN 13 2009

IDZ017>025-031-032-141000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
358 AM MDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD NORTHWARD
TODAY...BECOMING NUMEROUS ACROSS EASTERN IDAHO BY THIS AFTERNON.
THE BIGGEST THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY
RAINFALL WHICH MAY CAUSE FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FROM NOON TODAY UNTIL LATE SUNDAY NIGHT FOR THE MOUNTAINOUS
PORTIONS OF EASTERN IDAHO. SMALL STREAMS AND URBAN AREAS WILL BE
PARTICULARLY VULNERABLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH NEXT WEEK.
THE THREAT OF HEAVY RAINFALL AND FLASH FLOODING CONTINUES ON
SUNDAY...HOWEVER MOISTURE AMOUNTS WILL DIMINISH SOMEWHAT ON MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Pocatello radar (KSFX), 32 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bannock

When
June 14, 2:00 AM MST to 10:00 PM MST
Where
Bannock County, 1 mi N of Pocatello to 1 mi SE of Pocatello
Cause
Heavy Rain
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
42.885, -112.430

Heavy rains during the month of June caused exposed houses in the Hidden Valley subdivision in Pocatello to flood. As much as 4 inches of water was found in homes exposed to hillsides.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183662.